Alert archive / Colorado / Tornado Warnings in 2018

Tornado Warning 7, NWS Goodland, KS

May 27, 2018Kit Carson County, Colorado

NWS Goodland, KS issued this tornado warning at May 27, 2018, 7:09 PM MDT for Kit Carson County, Colorado. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 7:09 PM MDT (01:09 UTC)
Expired
May 27, 2018, 7:32 PM MDT
In force
23 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 57 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:12 PM MDTNON-TSTM WND GST 58Burlington Co Airport, COSOUTHEASTERLY WIND GUSTS UP TO 50 KNOTS (58 MPH) AT THE BURLINGTON ASOS, KITR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:13 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2715 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

443 
WFUS53 KGLD 280109
TORGLD
COC063-280145-
/O.NEW.KGLD.TO.W.0007.180528T0109Z-180528T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
709 PM MDT SUN MAY 27 2018

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  East central Kit Carson County in east central Colorado...

* Until 745 PM MDT
    
* At 709 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles south of Bethune, or 9 miles southwest of
  Burlington, moving northeast at 20 mph.

  HAZARD...Tornado and tennis ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Burlington.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 430 and 441.
 Highway 385 between mile markers 180 and 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3920 10243 3926 10246 3938 10226 3923 10215
      3917 10234
TIME...MOT...LOC 0109Z 237DEG 16KT 3924 10242 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

TL
3 follow-up statements
481 
WWUS53 KGLD 280116
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
716 PM MDT SUN MAY 27 2018

COC063-280145-
/O.CON.KGLD.TO.W.0007.000000T0000Z-180528T0145Z/
Kit Carson CO-
716 PM MDT SUN MAY 27 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR EAST
CENTRAL KIT CARSON COUNTY...
    
At 716 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Bethune, or 6 miles southwest of Burlington, moving
northeast at 20 mph.

HAZARD...Tornado and baseball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Burlington.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 430 and 441.
 Highway 385 between mile markers 181 and 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3921 10240 3927 10244 3938 10226 3924 10216
      3918 10234
TIME...MOT...LOC 0116Z 237DEG 16KT 3926 10238 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

TL
694 
WWUS53 KGLD 280123
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
723 PM MDT SUN MAY 27 2018

COC063-280145-
/O.CON.KGLD.TO.W.0007.000000T0000Z-180528T0145Z/
Kit Carson CO-
723 PM MDT SUN MAY 27 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR EAST
CENTRAL KIT CARSON COUNTY...
    
At 723 PM MDT, a severe thunderstorm capable of producing a tornado
was located over Burlington, moving northeast at 30 mph.

HAZARD...Tornado and baseball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Burlington.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 431 and 437.
 Highway 385 between mile markers 186 and 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3925 10238 3929 10240 3938 10226 3932 10222
      3923 10235
TIME...MOT...LOC 0123Z 228DEG 27KT 3931 10229 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

TL
875 
WWUS53 KGLD 280132
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
732 PM MDT SUN MAY 27 2018

COC063-280142-
/O.CAN.KGLD.TO.W.0007.000000T0000Z-180528T0145Z/
Kit Carson CO-
732 PM MDT SUN MAY 27 2018

...THE TORNADO WARNING FOR EAST CENTRAL KIT CARSON COUNTY IS
CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A severe thunderstorm watch remains in effect until 800 PM MDT for
east central Colorado.

LAT...LON 3925 10238 3929 10240 3938 10226 3932 10222
      3923 10235
TIME...MOT...LOC 0131Z 237DEG 16KT 3933 10224 

$$

TL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 27, 4:58 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 27, 4:58 PM MDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
458 PM MDT Sun May 27 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 137 PM MDT Sun May 27 2018

Main forecast concern will be chance of severe thunderstorms and
locally heavy rainfall today into Tuesday night. Satellite showing
an amplified pattern from the Pacific into North America. The flow
over North America also has a split over the eastern and western
portions of the country. Main feature of interest is nearly
stationary upper low over the Intermountain West. Satellite is
showing a nice tropical moisture connection into the central portion
of the country.

Tonight...Instability axis looks to set up along and west of the
Colorado border. A negatively tilted shortwave will move across the
area the night. Some indication that a right rear quadrant of mid
level speed max will affect the western portion of the area, above
the instability axis, from mid afternoon through the night.

The instability and lift parameters have come together with the cap
currently gone or nearly gone. Thunderstorms have already formed
just to our west and they will continue increase in coverage and
intensity. Instability, shear, and composite parameters point toward
these storms being able to become severe. Very large hail and
damaging winds will be the most likely threats. However, a tornado
or two cannot be ruled out. Also precipitable water values of 1 to
1.5 inches along steering flow winds from south to north to make
training more likely will create a flash flood threat as well.

Monday/Monday night...This period looking a little more uncertain
over yesterday. Upper trough, with numerous shortwave troughs
rotating trough, and numerous mesoscale boundaries along with an
incoming front could cause precipitation to develop about anytime
and anywhere. The various large scale high resolution/CAMs guidance
are indicating that. Will keep some kind of mention of precipitation
around the entire time. If any tendency in the output, it does tend
to put the greater chance of precipitation in the eastern portion.

Depending on how details work out, storms look to have a good chance
to become severe. Lift and severe parameters are about the same to a
little better than todays. Locally heavy rainfall still looks
possible with continued high PWs and slower storm movement.
Different high resolution output are producing rather high rainfall
amounts.

Tuesday/Tuesday night...Did not spend much time on this period.
Mesoscale details will have a dramatic affect on where thunderstorms
develop and if they will be severe. Locally heavy rainfall is still
possible. Details are too problematic right now to get specific and
not too much time to look at it since thunderstorms are currently
developing.

.LONG TERM...(Wednesday through Sunday)
Issued at 230 PM MDT Sun May 27 2018

Another disturbance will move over the area on Wednesday bringing
more showers to the Tri-State area. Showers and a possibly
isolated storm or two will extend into the later overnight
period.

Thursday afternoon, a ridge will build over the area, leading to a
warming trend. Expect daily highs to be in the mid to upper 90s
through Friday.

There may be chances for showers Friday night into Saturday, but
confidence is much lower since the latest model run. Expecting it
to stay dry through Sunday, but high temps will trend a little
cooler in the upper 80s and lower 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 453 PM MDT Sun May 27 2018

Current thunderstorm is coverage is more spotty and not as intense
previously expected. At this vfr conditions are expected and not
particularly confident of a storm affecting either site. So have
included vcts mention at Kgld through the evening and for Kmck
from 04z to 09z. Southeast winds of 19 to 25 knots with gusts into
the 27 to 34 knot range are expected through the evening before
becoming 8 to 18 knots sustained through the morning. The winds
will become sustained near 15 knots with gusts near 23 knots at
kgld. Uncertain about tomorrows thunderstorm coverage so put vcts
at both sites from 17-18z through the end of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...EV
AVIATION...BULLER
Hazardous weather outlook, May 27, 10:06 AM MDT, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1006 AM MDT Sun May 27 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1006 AM MDT Sun May 27 2018 /1106 AM CDT Sun May 27 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms will be possible across the Tri-State region
for the afternoon and evening hours. A Slight Risk for severe storms
is in place for areas mainly along and west of Highway 25. A
Marginal Risk is in place for the remainder of the area.

Main threats will be damaging winds 60 mph and greater...large hail
of at least 1 to 2 inches. The strong winds could cause some blowing
dust. A tornado or two cannot be ruled out. Locally heavy rainfall
is also possible with any storms. This will create an above normal
chance of flash flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

For Monday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Slight Risk for severe storms.

For Tuesday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Marginal Risk for severe storms.

Main threats will be damaging winds 60 mph and greater and large
hail of at least 1 to 2 inches. There is a little better chance of
tornadoes on Monday. Locally heavy rainfall is also possible Monday
with any storms. This will create an above normal chance of flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening and
once again on Monday.

In the hours before

Local storm report, May 27, 6:05 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             MCDONALD                39.79N 101.37W
05/27/2018  E1.00 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

BWARREN
Special weather statement, May 27, 6:08 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Goodland KS
708 PM CDT SUN MAY 27 2018

KSZ014-280045-
Thomas KS-
708 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS COUNTY UNTIL
745 PM CDT...

At 708 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colby, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Colby, Gem and Halford.

This includes Interstate 70 in Kansas between mile markers 52 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Kansas.

LAT...LON 3929 10083 3929 10108 3957 10113 3957 10079
TIME...MOT...LOC 0008Z 178DEG 18KT 3937 10098

Vincent
Local storm report, May 27, 6:11 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             2 W PARKS               40.04N 101.77W
05/27/2018  E0.50 INCH       DUNDY              NE   COCORAHS

&&

BWARREN
Special weather statement, May 27, 6:23 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
623 PM MDT SUN MAY 27 2018

COZ090-KSZ001-NEZ079-280045-
Yuma County CO-Cheyenne KS-Dundy NE-
623 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL
645 PM MDT/745 PM CDT/...

At 622 PM MDT/722 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southeast of
Holyoke to 9 miles northwest of Haigler to 11 miles north of Bonny
Reservoir. Movement was northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Wray, Laird, Beecher Island, Alvin, Vernon and Wauneta.

This includes Highway 385 between mile markers 216 and 269.

A severe thunderstorm watch remains in effect until 800 PM MDT/900 PM
CDT/ for northeastern Colorado...northwestern Kansas...and
southwestern Nebraska.

LAT...LON 4044 10205 4035 10205 4035 10204 3970 10204
      3969 10226 3990 10235 4044 10242
TIME...MOT...LOC 0022Z 233DEG 32KT 4048 10224 4013 10204 3978 10216

TL
Special weather statement, May 27, 6:38 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
638 PM MDT SUN MAY 27 2018

COZ091-280100-
Kit Carson County CO-
638 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
700 PM MDT...

At 638 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Stratton, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burlington, Stratton, Bethune and Vona.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 411 and 436.
 Highway 385 near mile marker 187, and between mile markers 189 and
190.

A severe thunderstorm watch remains in effect until 800 PM MDT for
east central Colorado.

LAT...LON 3909 10251 3910 10270 3927 10280 3955 10252
      3933 10224
TIME...MOT...LOC 0038Z 223DEG 25KT 3925 10255

TL
Local storm report, May 27, 6:44 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     NON-TSTM WND GST BENKELMAN               40.05N 101.54W
05/27/2018  E60 MPH          DUNDY              NE   TRAINED SPOTTER

&&

BWARREN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:10 PM MDTSevere Thunderstorm WarningGLDYuma20 min
May 27, 6:14 PM MDTSevere Thunderstorm WarningGLDKit Carson31 min
May 27, 6:23 PM MDTSpecial Weather StatementGLDYuma22 min
May 27, 6:38 PM MDTSpecial Weather StatementGLDKit Carson22 min
May 27, 6:41 PM MDTSevere Thunderstorm WarningGLDKit Carson34 min
May 27, 6:47 PM MDTSevere Thunderstorm WarningGLDKit Carson28 min
May 27, 7:12 PM MDTSevere Thunderstorm WarningGLDKit Carson33 min
May 27, 7:14 PM MDTSevere Thunderstorm WarningGLDKit Carson31 min
May 27, 7:37 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma23 min
May 27, 7:43 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma17 min
May 27, 8:00 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma45 min
May 27, 8:39 PM MDTSevere Thunderstorm WarningGLDYuma51 min
May 27, 8:53 PM MDTSpecial Weather StatementGLDYuma37 min
May 28, 2:18 PM MDTFlash Flood WatchGLDYuma19 hr
May 28, 4:32 PM MDTSpecial Weather StatementGLDKit Carson28 min
May 28, 5:02 PM MDTSpecial Weather StatementGLDKit Carson13 min
May 28, 5:07 PM MDTTornado Warning Tornado observedGLDKit Carson23 min
May 28, 5:23 PM MDTTornado WarningGLDKit Carson37 min
May 28, 5:36 PM MDTSevere Thunderstorm WarningGLDYuma39 min
May 28, 5:46 PM MDTSevere Thunderstorm WarningGLDKit Carson44 min
May 28, 5:50 PM MDTTornado WarningGLDKit Carson25 min
May 28, 5:52 PM MDTSevere Thunderstorm WarningGLDYuma53 min

Nearby

Tornado Warnings in Colorado, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.